Amy Beausang | Do hormonal contraceptives cause depression?
457
post-template-default,single,single-post,postid-457,single-format-standard,ajax_fade,page_not_loaded,,qode_grid_1300,qode_popup_menu_push_text_top,qode-content-sidebar-responsive,qode-theme-ver-9.5,wpb-js-composer js-comp-ver-4.12,vc_responsive

Do hormonal contraceptives cause depression?

Chances are, in the last week you’ve come across various iterations of this headline “hormonal contraceptives linked to depression”. These are all stemming from a recently published study in JAMA Psychiatry, which included over one million women enrolled in the Danish Sex Hormone Register Study. So, this particular study was based in Denmark, but it provides information that I think also applies here in the U.S.

Over 10 million women in the United States use some form of hormonal contraception (pill, patch, ring, implant). There have been conflicting studies over the years: some suggesting that hormonal contraceptives actually improve mood, some showing no effect, and other showing worsening mood / increased risk of depression.

This large study based in Denmark, did show a modest increase in first use of an antidepressant (first-time filling of a prescription for an antidepressant medication) among hormonal contraceptive users compared to non-users. Also, the study showed an increased rate of first diagnosis of depression among users versus non-users. However, the increase of first depression diagnosis was even more modest than the increase in first use of antidepressant.

Here’s what I take from this study:

  • Yes, there is a slightly increased risk of being prescribed antidepressant or being diagnosed with depression after starting hormonal contraceptives. This is no big surprise. I myself fall into the category of unhappy humans when put on synthetic hormones.  You’re lucky you weren’t around me when I tried hormonal contraceptives a couple of decades ago in efforts to help reduce severe symptoms associated with premenstrual syndrome (PMS). That little strategy backfired to put it mildly. And for those women who react to synthetic hormones in a similar manner, it can be debilitating. Don’t mess with my hormones. And let’s face it, this is exactly what hormonal contraceptives do. That’s the point of them: to hormonally prevent pregnancy.
  • In the study, more women were prescribed an antidepressant than were actually diagnosed with depression. This, to me, is a particularly bothersome finding from this study, but it is consistent with what I’m seeing in the literature. We are being prescribed antidepressants without necessarily meeting the “diagnostic criteria” for depression. According to a study recently published in JAMA Internal Medicine, most people (about 70%) who are treated with antidepressants do not meet criteria for depression. Antidepressants have become an all-purpose treatment these days. Perhaps in the Denmark study, women using hormonal contraceptives were placed on antidepressants for other reasons, such as premenstrual dysphoric disorder (PMDD) or PMS. Whatever the reason, the likelihood for antidepressant use did go up in hormonal contraceptive users. And this is a scenario we pharmacists see often. Start taking one prescription, and brace yourself for needing another one down the road to address the effects of the first one you started. It’s like medication dominoes.
  • Regardless of the reason that hormonal contraceptive users were more likely to go on antidepressants, these women (and adolescents, especially), may be in for a tough time whenever they want to come off of antidepressants. We’re finally realizing just how hard it can be to stop them. We’ve long known that antidepressants should not be stopped “cold turkey”, but even the current mainstream “tapers” are far to rapid, based on the reading and research I’ve done of late. Withdrawal or “discontinuation syndrome” is quite real, and can be a nightmare for some. We now know that it’s not simply a relapse of depression when one reduces the dose or stops the drug. It’s withdrawal. The antidepressant created an altered chemical state (notice that I did not say that the antidepressant “corrected a chemical imbalance”–few experts still believe this theory anymore). For anyone struggling with trying to taper off antidepressants (always in conjunction with your prescriber, I am not advocating doing this on your own!), feel free to contact me for potential resources on tapering protocols that you can share with our prescriber.
  • If you feel awful–whether it’s depression, fatigue, weight gain, mental fogginess, irritability, mood swings–question whether it could be your birth control. It’s not all in your head. Before you begin some other medication so you can tolerate your pill or patch or ring or whatever, ask yourself if you really want to go down that road. Research non-hormonal options and talk to your doctor. Don’t play medication dominoes.

In fairness, I do feel that the headlines for this particular study were a bit strong. This study, like most, used relative risk to describe the association between depression and hormonal contraception. Relative risk looks impressive, it helps increase the likelihood that you’ll read the study or click on the article or tune in to the newscast.  When you look at the actual numbers and do a simple calculation, the increase in rates of antidepressant use and depression diagnoses aren’t as alarming.

But I do feel they are real, especially for some women. And I think this information is particularly important for the many women out there, like me, who simply cannot tolerate synthetic hormones, no matter how low the dose.

There are other reasons why I’m not a fan of hormonal contraceptives, beyond their potential to wreak havoc on your state of mind. I’ll cover those in a separate post very soon.

Subscribe to the BTY (better than yesterday) Newsletter

* indicates required



No Comments

Post A Comment

Show Buttons
Hide Buttons